RICHMOND, Va. (WRIC) — The Food and Drug Administration (FDA) has sped up the review process for a new drug that could help stop opioid overdoses.

The drug is a naloxone nasal spray for emergency overdose treatment that reverses the effects of a suspected opioid overdose.

A couple of months back, Chesterfield, Henrico and Richmond City Health Districts announced opioid overdoses spiked. If the new drug is approved, it could be part of the solution.

The non-profit pharmaceutical company Harm Reduction Therapeutics said the FDA has granted it priority review for the naloxone drug called RiVive.

The company’s CEO said the low-cost, over-the-counter drug is hopefully set to become a reality.

The announcement comes after Chesterfield Police responded to four heroin overdoses and one death within just 24 hours in August.

With the previously announced acute spike in overdoses across metro Richmond, it’s important to know the signs of an overdose.

Signs of an opioid overdose:

  • Unresponsiveness when called to — this includes no eye-opening or movement
  • Deep snoring or gurgling
  • Grey or blue fingertips and lips
  • Not breathing or abnormal breathing

How to respond to an overdose:

  • Administer naloxone nasal spray, if available
  • Call 9-1-1 immediately for help and stay on the line as instructed
  • Follow the directions of the 9-1-1 dispatcher. They may ask for:
    • Rescue breathing and/or chest compressions if the victim is unresponsive and not breathing normally
    • Administer a second dose of naloxone if the person doesn’t respond to the first dose in 2-3 minutes
  • Roll the victim on their side to help prevent them from aspirating or choking if they vomit

The FDA is not expected to give the green light to the new drug until Spring 2023.

To get alerts about overdose spikes across the Richmond area, click here.